Virginia, 2024

Flash Flooding and Damaging Wind in Virginia, May 6, 2024

May 6, 2024 · NWS AKQ · 7 events in 4 counties and zones

A moist airmass was in place across the lower Mid Atlantic and Southeast with dew points in the upper 60s to lower 70s. A weak surface low moved across the area from western Virginia to southeastern Virginia during the afternoon of May 6.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A moist airmass was in place across the lower Mid Atlantic and Southeast with dew points in the upper 60s to lower 70s. A weak surface low moved across the area from western Virginia to southeastern Virginia during the afternoon of May 6. This surface low allowed for widespread convection across the state with widespread moderate rainfall and locally heavy rainfall. In addition to the rain, isolated severe storms with gusty winds also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 6, 3:04 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, May 6, 3:04 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
404 PM EDT Mon May 6 2024

.SYNOPSIS...
Summer-like conditions are expected through the week. Expect hot
and humid conditions as well as daily chances for showers and
thunderstorms. There will also be multiple chances for severe
weather, especially mid to late week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 355 PM EDT Monday...

Late this aftn, sctd showers and tstms were developing over wrn
and cntrl portions of the area, due to the combination of a sfc
trough, shortwave energy and increasing MLCAPE 1000-1500 J/Kg.
Dew points were also in the mid to upper 60s across the region,
with temps ranging from the mid 70s to lower 80s.

This shortwave energy/trough will push across the area this
evening into early Tue morning, resulting in showers/tstms
spreading ewrd to the coast. Given the moisture profile (PWATs
1.5"-2.0"), heavy rain will be a good bet in heavier showers or
storms. This, combined with portions of the area receiving 1-2"
of rain in the last couple of days, has justified placement of
a marginal ERO over most of VA (W of the Bay) and inland NE NC.
Showers/storms will taper off or end after midnight tonight,
lingering the longest over the Eastern Shore. Mild again tonight
with lows in the lower to mid 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 355 PM EDT Monday...

Multiple rounds of shortwaves in a varying flow aloft plus a
lee trough and the approach of a cold front, will lead to off
and on shower/storm chances Tue through Thu. These will likely
follow a generally diurnal pattern with the best chances in the
aftn through late evening. Increasingly warmer conditions are
expected for Tue and Wed, with highs ranging from the mid 70s to
mid 80s Tue, and in the mid 80s to around 90 Wed. Not as warm on
Thu with highs mainly in the 80s. Summer-like heat and humidity
will ensure presence of instability all three days. A ridge
briefly builds just to the W of the region on Tue, placing the
local area in NW flow aloft. There does look to be increasing
shear, so cannot rule out severe weather. The SPC has placed
areas W of the bay in a marginal risk for Tue. The flow aloft
then turns back to the WSW for Wed and strengthens, which will
allow shear to continue to grow. Thus, there is also a marginal
risk on Wed. A cold front will move towards the region Thu, as
flow aloft further strengthens ahead of a trough. Ahead of the
front, (quasi) linear convection is likely to pass through the
FA. While there is still some uncertainty, Thu has the potential
for the highest coverage of severe storms this week.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 355 PM EDT Monday...

Showers/tstms will exit out to sea Thu night, as a cold front
pushes to the coast. Then, a secondary front and upper trough
will push across the region Fri through Fri evening, producing
the chance for more showers. Lows Thu night in the upper 50s to
mid 60s. Highs on Fri mainly in the lower to mid 70s. The
weekend looks to be considerably drier, but will keep a slight
to small chance of showers (isolated thunder) for Sat aftn
through Sun. Dry air also means lower humidity with dewpoints
dropping into the 40s-50s. Just below normal to normal temps
expected for Sat through Mon. Highs will be in the lower 70s
Sat, in the lower to mid 70s Sun, and in the mid to upper 70s
Mon.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 230 PM EDT Monday...

MVFR to VFR CIGs were prevailing at the TAF sites this aftn,
with VCSH mentioned in all TAF sites expect SBY until 20-21z.
Sctd showers and tstms will affect all TAF sites from later this
aftn through this evening. Heavy rain may impact VSBYs at times,
with mainly VFR or MVFR CIGs. Winds will be mainly SSW 5-10 kt
this aftn into Tue aftn, with a few higher gusts possible in any
stronger storms through this evening. CIGs will become lower
MVFR or IFR tonight into Tue morning, then improve to mainly VFR
by Tue aftn.

Outlook...A warmer, more summerlike pattern will prevail Tue
night through Thu, with chances for storms each aftn/evening.

&&

.MARINE...
As of 355 PM EDT Monday...

Surface high pressure continues to move further offshore this
afternoon, while a stalled frontal boundary remains just north of
the local waters. Current conditions are rather benign with
west/southwesterly winds around 8-12kt. Waves are 1 foot or less
with seas of 2-3ft. This trend looks to persist through Wednesday
with winds from the south-southeast to southwest around 10kt. There
may be occasional gusts to 20kt keeping conditions below SCA
criteria. However, there will be chances for thunderstorms each
afternoon and evening, which could produce erratic, strong wind
gusts over the waters. Otherwise, southwest winds will gradually
increase some ahead of an approaching cold front on Thursday. Models
differ in the expected speeds/overall pattern, but will keep an eye
on the potential for SCA conditions at least across the Bay
Friday/Friday night as winds turn northwesterly behind the front.
Rain/storm chances continue through the remainder of the week.

&&

.TIDES/COASTAL FLOODING...
As of 355 PM EDT Monday...

Some nuisance to localized low-end minor flooding (Bishops Head)
will still be possible with the higher diurnal astronomical tides
early Tuesday morning and again early Wednesday morning. Guidance
suggests the high tide cycle early Thursday morning could see a bit
more in the way of low-end minor flooding over the mid/upper Bay -
due mostly to astronomical tides climbing slightly by late this week
as we approach the new moon phase.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...AM/TMG
LONG TERM...AM/TMG
AVIATION...TMG
MARINE...LKB/JKP
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, May 6, 3:09 PM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
409 PM EDT Mon May 6 2024

MDZ021>025-VAZ099-100-072015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
409 PM EDT Mon May 6 2024

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily afternoon and evening showers and thunderstorms are expected
Tuesday through Thursday, some of which may be strong to severe with
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093-
095>098-509>525-072015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
409 PM EDT Mon May 6 2024

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Widespread showers and thunderstorms are expected through this
evening. Heavy rain will be possible in heavier showers or stronger
storms with localized flooding possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily afternoon and evening showers and thunderstorms are expected
Tuesday through Thursday, some of which may be strong to severe with
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 6, 2:49 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
349 PM EDT Mon May 6 2024

VAZ065-066-062030-
Lunenburg VA-Mecklenburg VA-
349 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MECKLENBURG AND
SOUTHWESTERN LUNENBURG COUNTIES THROUGH 430 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kells Corner, or near Chase City, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Kells Corner around 355 PM EDT.
  Rehoboth around 405 PM EDT.

Other locations impacted by this storm include Fairview,
Plantersville, Wilburn, Spanish Grove, Loves Mill, Fort Mitchell, and
Finneywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3689 7849 3694 7848 3701 7835 3681 7819
      3677 7854 3680 7857
TIME...MOT...LOC 1949Z 249DEG 10KT 3686 7844

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MRD

The radar

The Norfolk radar (KAKQ), 72 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Richmond

When
May 6, 5:43 PM EST
Where
Richmond County, 42.83 mi WSW of Wellford to 42.81 mi WSW of Wellford
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.542, -77.427

The right lane and right shoulder of I-95 north were closed due to high water from heavy rain.

Flash Flood, Richmond

When
May 6, 5:56 PM EST
Where
Richmond County, 43.8 mi WSW of Wellford to 43.81 mi WSW of Wellford
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.543, -77.449

VDOT cameras showed at least six inches of water covering the roadway at the corner of Belvidere Street and Canal Street.

Flash Flood, Northumberland

When
May 6, 7:15 PM EST
Where
Northumberland County, 0.69 mi S of Heathsville to 0.49 mi SSE of Heathsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.910, -76.470

VDOT reported high water on Courthouse Road (VA-201) with partial road closures in numerous locations due to heavy rainfall.

Flash Flood, Caroline

When
May 6, 7:19 PM EST
Where
Caroline County, 0.86 mi E of Chilesburg to 0.82 mi E of Chilesburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.002, -77.585

The 911 call center reported high water due to heavy rain near the intersection of Countyline Church Road (US-603) and Ladysmith Road (US-639).

Flash Flood, Caroline

When
May 6, 7:19 PM EST
Where
Caroline County, 0.54 mi E of Port Royal to 0.61 mi E of Port Royal
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.170, -77.190

The 911 call center reported flooded roads in Port Royal due to heavy rain.

Thunderstorm Wind, Caroline

When
May 6, 7:19 PM EST
Where
Caroline County, 0.54 mi E of Port Royal
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
38.170, -77.190

The 911 call center reported trees down across roadways in Port royal due to storms.

Flash Flood, Hampton (C)

When
May 6, 9:10 PM EST
Where
Hampton (C) County, 1.77 mi NW of Hampton to 1.71 mi NW of Hampton
Cause
Heavy Rain
Reported by
Public
Coordinates
37.040, -76.370

Flooding due to heavy rain was reported by the public near the intersection of Armistead Avenue and Mercer Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184578, 1184581, 1184583, 1184586, 1184589, 1184595, 1184593.